Journal of South Asian Federation of Obstetrics and Gynaecology

Register      Login

VOLUME 14 , ISSUE 3 ( May-June, 2022 ) > List of Articles

CASE REPORT

Inadvertent Therapeutic Error Involving Spinal Anesthesia during Cesarean Section: A Case Report

Ekika Singh, Sujeet Singh, Sanjay Singh

Keywords : Awareness, Cesarean section, Comorbidity, Intensive care unit

Citation Information : Singh E, Singh S, Singh S. Inadvertent Therapeutic Error Involving Spinal Anesthesia during Cesarean Section: A Case Report. J South Asian Feder Obs Gynae 2022; 14 (3):323-324.

DOI: 10.5005/jp-journals-10006-2041

License: CC BY-NC 4.0

Published Online: 30-07-2022

Copyright Statement:  Copyright © 2022; The Author(s).


Abstract

Aim: To emphasize that medication errors can jeopardize a patient's life, leading to increased morbidity and mortality. Background: Safe and vigilant medical practice is key to patient safety, but still, in our country, nearly 5.2 million medical errors are happening annually. Medication errors in the operation room (OR), such as wrong labels, look like appearance and location of ampules, unlabeled syringes, lack of complete knowledge, poor communication, and careless, relaxed attitude, have contributed to patients’ fatal outcomes. Major morbidities and mortalities have been reported following inadvertent intrathecal injection of tranexamic acid (TXA). Case description: We report a case of accidental injection of TXA instead of bupivacaine during spinal anesthesia, leading to neurotoxicity and myoclonus complicated by cardiac arrhythmia. However, the timely, multidisciplinary intervention helped to save the mother and fetus. Conclusion: Properly standardized drugs in the operating room, sensitization of working staff, proper training, and reading the drug label before use can minimize fatal therapeutic errors related to drugs. Early detection and timely resuscitation can reduce morbidity and mortality. Clinical significance: A proper standardization of protocols with a strict emphasis on the right drug with proper administration is a must to avoid fatal mistakes endangering patients’ life.


PDF Share
  1. Salhotra R, Tyagi A. Medication errors: they continue. J Anaesthesiol Clin Pharmacol 2019;35(1):1–2. DOI: 10.4103/joacp.JOACP_88_19.
  2. Mohseni K, Jafari A, Nobahar MR, et al. Polymyoclonus seizure resulting from accidental injection of tranexamic acid in spinal anesthesia. Anesth Analg 2009;108(6):1984–1986. DOI: 10.1213/ane.0b013e3181a04d69.
  3. Veisi F, Salami B, Mohseni G. Accidental intrathecal injection of tranexamic acid in caesarean section: a fatal medication error. APSF Newsletter Spring; 2010.
  4. Patel S, Loveridge R. Obstetric neuraxial drug administration errors: a quantitative and qualitative analytical review. Anesth Analg 2015;121(6):1570–1577. DOI: 10.1213/ANE.0000000000000938.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.